My 52 year old husband was diagnosed this past June with stage III inoperable pancreatic cancer (mass encasing sm vein). The only surgery he had was a gastric jejunostomy since the mass was also pressing on his stomach. He went through 8 weeks of chemo (5fu) and radiation, took 2 months off to rest and now started his second round of chemo (gemzar) last Monday. When we went yesterday for the 2nd treatment, after doing the bloodwork, they said the chemo had to be stopped due to very low white blood count (1.2) and red blood count (0.07). What can be done to raise the blood count? and will not having the chemo make the cancer worse? and is there any other treatment that might work better than Gemzar? Any help would be greatly appreciated since we don't know what else to do or where to turn. Our doctor doesn't seem to be of much help except for gemzar.
The low blood counts (leucopenia, anemia) are secondary to the chemotherapy. One of the side effects of gemcitabine (gemzar) treatment is myelosuppression. It can affect the white blood cell, platelets, and red blood cell.
Colony stimulating factor like filgrastim and lenograstim can help raise the white blood cell count. Erythropoietin injection can help increase the hemoglobin level.
Once the counts improve, chemotherapy can be restarted. Dose reduction can be done in cases of severe adverse effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.